Alert archive / California / Wind Advisories in 2017

Wind Advisory 18, NWS San Diego, CA

April 7, 2017Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Apr 7, 2017, 2:05 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Apr 7, 2017, 9:00 PM PDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2017, 2:05 PM PDT (21:05 UTC)
In effect from
Apr 7, 2017, 9:00 PM PDT
Expired
Apr 8, 2017, 10:00 PM PDT
In force
25 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2082 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WWUS76 KSGX 072105
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
205 PM PDT Fri Apr 7 2017

...Strong Wind Gusts Developing in the Mountains and Deserts...

.Winds will increase tonight in the mountains and deserts and
remain gusty through Saturday evening with gusts of 40 to 50 mph
anticipated.

CAZ055-056-058-060>062-065-080500-
/O.NEW.KSGX.WI.Y.0018.170408T0400Z-170409T0600Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
205 PM PDT Fri Apr 7 2017

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 11 PM PDT
SATURDAY...

The National Weather Service in San Diego has issued a Wind
Advisory, which is in effect from 9 PM this evening to 11 PM PDT
Saturday. 

* WINDS...Southwest winds increasing to 20 to 30 mph with gusts of
  40 to 50 mph.

* TIMING...Friday evening through Saturday evening.

* LOCATION...Mountain ridge tops to the desert slopes and across 
  localized portions of the deserts.

* VISIBILITY...A mile or less at localized locales in blowing 
  dust.

* IMPACTS...visibility restrictions possible along with more
  difficult travel for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
Gregoria
4 follow-up statements
484 
WWUS76 KSGX 080418
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
918 PM PDT Fri Apr 7 2017

...Wind Advisory for the Mountains and Deserts through 11 PM
Saturday...

.Gusty west to northwest winds will increase tonight over the  
mountains and deserts. The strongest winds will surface Saturday
afternoon and evening when sustained winds of 20 to 30 mph will
gusts to 50 mph.

CAZ055-056-058-060>062-065-081300-
/O.CON.KSGX.WI.Y.0018.000000T0000Z-170409T0600Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
918 PM PDT Fri Apr 7 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT SATURDAY...

* WINDS...West winds increasing to 20 to 30 mph with gusts to 50
  mph.  

* TIMING...Tonight through Saturday evening.

* LOCATIONS...Mountains, desert slopes, the Coachella Valley, the
  Anza Borrego Desert and the High Deserts.

* VISIBILITY...A mile or less at times in blowing dust in the
  deserts.

* IMPACTS...Potentially hazardous travel for motorists with high
  profile vehicles, especially on I-10 through the San Gorgonio
  Pass and I-8 through the San Diego County mountains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Moede
333 
WWUS76 KSGX 080942
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
242 AM PDT Sat Apr 8 2017

...Areas of strong gusty west winds in the mountains and deserts
through this evening...

.A low pressure system moving inland through California will bring
stronger onshore flow with areas of strong gusty west winds in the
mountains and deserts through this evening.

CAZ055-056-058-060>062-065-082130-
/O.EXT.KSGX.WI.Y.0018.000000T0000Z-170409T0500Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Wrightwood, Julian, 
Victorville, Hesperia, Apple Valley, La Quinta, 
and Desert Hot Springs
242 AM PDT Sat Apr 8 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WINDS...Areas of southwest to west winds 20 to 30 mph with gusts
  to 50 mph. Isolated gusts to 60 mph.

* TIMING...Strongest and most widespread winds for this afternoon
  and early evening.

* LOCATIONS...Along desert slopes of the mountains into adjacent
  desert areas.

* VISIBILITY...Locally reduced in blowing sand and blowing dust in
  the deserts.

* IMPACTS...The winds will make driving difficult...especially for
  motorists with high profile vehicles. Watch for broken tree
  limbs. In the deserts...areas of blowing dust and sand will
  reduce visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

17
057 
WWUS76 KSGX 082036
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
136 PM PDT Sat Apr 8 2017

...Areas of strong westerly winds in the mountains and deserts 
through this evening...

.A low pressure system moving inland through California will
bring stronger onshore flow with areas of gusty westerly winds in
the mountains and deserts through this evening.

CAZ055-056-058-060>062-065-090500-
/O.CON.KSGX.WI.Y.0018.000000T0000Z-170409T0500Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Wrightwood, Julian, 
Victorville, Hesperia, Apple Valley, La Quinta, 
and Desert Hot Springs
136 PM PDT Sat Apr 8 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WINDS...Areas of southwest to west winds 20 to 30 mph with 
  gusts to 50 mph. Isolated gusts to 60 mph. 

* TIMING...Strongest and most widespread winds this afternoon and
  early evening. 

* LOCATIONS...Along desert slopes of the mountains into adjacent 
  desert areas. 

* VISIBILITY...Locally reduced in blowing sand and blowing dust 
  in the deserts. 

* IMPACTS...The winds will make driving difficult...especially 
  for motorists with high profile vehicles. Watch for broken 
  tree limbs. In the deserts...areas of blowing dust and sand 
  will reduce visibility at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for drivers of 
high profile vehicles. Use extra caution.

&&

$$

JAD
635 
WWUS76 KSGX 090459
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
959 PM PDT Sat Apr 8 2017

CAZ055-056-058-060>062-065-090600-
/O.EXP.KSGX.WI.Y.0018.000000T0000Z-170409T0500Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Wrightwood, Julian, 
Victorville, Hesperia, Apple Valley, La Quinta, 
and Desert Hot Springs
959 PM PDT Sat Apr 8 2017

...WIND ADVISORY WILL EXPIRE AT 10 PM PDT THIS EVENING...

Winds will continue to subside across the area tonight to below
advisory levels. Therefore, the wind advisory will be allowed to
expire at 10 PM this evening.

$$

Gregoria

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Apr 7, 9:37 AM PDT, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 7, 9:37 AM PDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
937 AM PDT Fri Apr 7 2017

.SYNOPSIS...
A fair but cooler day today will be the prelude to a weak storm
system moving through Southern California tonight and Saturday.
Strong winds in the mountains and deserts are expected afternoons
and evenings. Showers will move through the region tonight through
Saturday morning. Fair and seasonal weather will follow Sunday
through at least Wednesday. Another weak storm system could arrive
later in the week for the next chance of showers.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

...Update...

Mountain wave clouds are shrouding areas along and east of the
mountains and across the deserts. Have adjusted sky grids
accordingly and also lowered temps a few degrees across the
deserts as sunshine will be more limited than models show. No
other significant changes were made to the forecast this morning.

...Previous Discussion (Issued at 232 AM PDT Fri Apr 7 2017)...

Low clouds were gradually filling areas near the coast while
variable high clouds drift overhead this morning. A low pressure
trough will approach Southern California today and move through
the region tonight and Saturday. Low clouds will mostly clear this
morning and the sunshine today will be somewhat filtered by high
clouds of varying opacity. If you like clouds, check out the
aesthetically interesting standing lenticular wave clouds over the
mountains and deserts today. Both the high and low layers of
clouds will thicken tonight and into Saturday morning as a band of
rain tracks through Southern California and moves out by
afternoon. Amounts will be rather paltry and generally less than
a quarter inch; less than a tenth in San Diego County. Some south
facing mountain slopes could take advantage of favorable
orographic flow and harvest over a half inch. Snow? Almost
negligible and above 8000 feet. Winds in parts of the mountains
and deserts will increase today. This afternoon and evening
ridgetop wind gusts will exceed 45 mph, but windy spots will be
those islands in the sky with little human impact. Winds on
Saturday afternoon and evening look a little stronger and more
widespread and impactful. As the trough departs, a quick move
from onshore flow to offshore occurs Saturday night and that will
bring a fair day Sunday. The upper air pattern remains zonal-
westerly for the first half of next week. That will bring fair
and seasonal weather, with some gradual rebuilding of a marine
layer that would bring back the coastal low clouds nights and
mornings. Models have been showing a robust low pressure trough
off the coast of California moving into California later next week
for several model runs now. They have hinted at rain for
Thursday, but now Friday looks like the better bet. Obviously
there is little confidence in the probability or timing of our
next rain so those chances in the forecast are quite low for now.

&&

.AVIATION...
071600Z...Coast/Valleys...VFR conditions through this afternoon. Low
clouds, with bases 2000-3000 ft MSL, will develop this evening
through Saturday morning. -SHRA will develop from NW to SE late this
evening through Saturday afternoon. Low cloud bases and visibility
may temporarily lower in showers.

Mountains/Deserts...West to southwest wind gusts of 45-55 kt will
continue over mountain ridges and along desert mountain slopes
through Saturday night. Moderate to strong up/downdrafts and LLWS
will be likely over and east of the mountains through the period.
Scattered showers will develop over the mountains tonight through
Saturday afternoon, mainly along coastal slopes. SCT to BKN high
clouds through Saturday with patchy blowing dust/sand possible in
the deserts.

&&

.MARINE...
An upper-level trough moving across the region will create scattered
showers tonight through Saturday, along with west-northwest wind
gusts of 20-25 kt Saturday afternoon through Sunday night. Combined
seas to 10 feet are also possible in the outer waters. A Small Craft
Advisory remains in effect from Saturday morning through Sunday
night.

&&

.BEACHES...
A new W-NW swell from 280-300 degrees will generate elevated surf of
4-7 ft Saturday and Sunday, with highest sets along westerly-facing
beaches. Strong rip currents are expected through the period.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...Small Craft Advisory from 11 AM Saturday to 2 AM PDT Sunday for
     Coastal Waters from San Mateo Point to the Mexican Border
     and out to 30 nm-Waters from San Mateo point to the Mexican
     Border Extending 30 to 60 nm out including San Clemente
     Island.

&&

PUBLIC...Gregoria (Update)/MM (Prev Discussion)
AVIATION/MARINE...JJT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 2:36 AM PDTSmall Craft AdvisorySGX71 hr

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.